Kansas, 2007

Hail and Damaging Wind in Kansas, June 19, 2007

June 19, 2007 · NWS ICT · 4 events in 2 counties and zones

An upper level disturbance approaching from the west interacted with a frontal boundary across the area to produce scattered strong to severe thunderstorms across portions of south-central Kansas during the evening hours of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level disturbance approaching from the west interacted with a frontal boundary across the area to produce scattered strong to severe thunderstorms across portions of south-central Kansas during the evening hours of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 19, 5:39 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 19, 5:39 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT TUE JUN 19 2007

.UPDATE...

.AVIATION...
FOR 00Z TAFS:
CONVECTION CONTINUES TO REMAIN TO THE WEST AND SOUTHWEST OF THE
AREA WHERE THE BETTER INSTABILITY IS LOCATED. WILL KEEP SOME VCTS
IN KRSL AND KHUT AS TSRA REMAINS CLOSE BY BUT MOST OF THE
CONVECTION WILL STAY TO THE WEST OR PROPAGATE STRAIGHT SOUTH AWAY
FROM THE TAF SITES.

MAIN THREAT FOR MOST OF CENTRAL AND SOUTH CENTRAL KS OVERNIGHT WILL
BE GENERATION OF STRATUS AND FOG AGAIN AFTER 09Z/WED AS LIGHT
EASTERLY WINDS AND LOTS OF LOW LEVEL MOISTURE WILL LEAD TO A STRATUS
BUILD DOWN SITUATION...CEILINGS/VISIBILITIES COULD BECOME IFR AND
POSSIBLY LIFR BY 12Z. ESPECIALLY FOR KRSL.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT TUE JUN 19 2007/

DISCUSSION...

MAIN FORECAST CONCERNS WILL BE HOW FAR EAST STORMS MAKE IT TONIGHT
AND STORM CHANCES AGAIN WED.

SYNOPSIS:
VERY MOIST AIRMASS REMAINS IN PLACE WITH NW FLOW ALOFT. AT THE
SURFACE THE EASTERN EXTENT OF THE DEEPER MOISTURE EXTENDS FROM
SGF-TOP-HYS. STORMS HAVE ALREADY STARTED TO FIRE IN THE BROAD
UPSLOPE REGION OF WESTERN KS WHERE EXTREME INSTABILITY AND
SUFFICIENT DEEP LAYER SHEAR HAVE ALLOWED STORMS TO QUICKLY BECOME
SEVERE.

TONIGHT-WED:
STORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER THE NEXT FEW HOURS
OVER WESTERN KANSAS AS INSTABILITY INCREASES AND SOME WEAK UPPER
ENERGY TRACKS EAST OUT OF CO. CORFIDI VECTORS TRACK THE ACTIVITY
OVER WESTERN KS SE THIS EVENING AND OVERNIGHT. THEREFORE ANY STORMS
THAT DEVELOP OVER GLD AND NORTHERN DDCS AREA WILL HAVE A SHOT TO
AFFECT THE WESTERN FRINGES OF THE FORECAST AREA. SO WHILE CONFIDENCE
IS HIGH THAT STORMS WILL BE OUT TO OUR WEST THIS EVENING AND
TONIGHT...HAVE LOW CONFIDENCE IN HOW FAR EAST THIS ACTIVITY WILL
MAKE IT. THEREFORE WILL CARRY THE HIGHEST STORM CHANCES ALONG THE
WESTERN PORTION OF FORECAST AREA. WITH THE AMOUNT OF INSTABILITY AND
SHEAR IN PLACE...ANY STORM TONIGHT WILL HAVE THE POTENTIAL TO BE
SEVERE WITH FLOODING ALSO BECOMING A THREAT.

WENT AHEAD AND INSERTED A SLIGHT CHANCE FOR STORMS WED AFTERNOON FOR
LOCATIONS ALONG AND EAST OF I-135. WHILE THERE WILL NOT BE A WELL
DEFINED BOUNDARY...THERE SHOULD AGAIN BE AN ABUNDANCE OF INSTABILITY
TO ALLOW AT LEAST A COUPLE OF STORMS TO DEVELOP WITH THE AFTERNOON
HEATING. 0-6KM SHEAR DOES DECREASE A BIT FOR WED...BUT SHOULD STILL
BE ENOUGH FOR ANY STORM THAT DEVELOPS TO BECOME SEVERE.

WED NIGHT-FRI:
AN UPPER LEVEL WAVE WILL APPROACH THE NORTHERN PLAINS WED NIGHT AND
SLIDE SOUTHEAST ON THU. THIS FEATURE WILL INDUCE SURFACE LOW
PRESSURE OVER THE NW PLAINS WED NIGHT KEEPING THE OVERNIGHT
CONVECTION NORTH OF THE FORECAST AREA. THIS FEATURE WILL THEN ALLOW
A SURFACE FRONT/TROUGH TO TRACK A BIT SOUTH FOR THU AND THU NIGHT
AND WILL START TO IMPACT OUR AREA BY FRI. SO WHILE LOCATIONS NORTH
OF THE FORECAST AREA WILL BE ACTIVE FOR WED NIGHT THROUGH THU
NIGHT...THIS ACTIVITY SHOULD REMAIN NORTH OF THE FORECAST AREA UNTIL
FRI WHEN THE BOUNDARY CREEPS INTO OUR FORECAST AREA.

GUSTY SW LOW LEVEL DOWNSLOPE FLOW WILL PROMOTE VERY WARM TEMPS FOR
THU WITH ALL LOCATIONS IN THE 90S. WAS A LITTLE HESITANT TO GO TOO
HIGH WITH LOW CONFIDENCE IN HOW MUCH GROUND MOISTURE WILL STILL BE
AROUND. OVERNIGHT LOWS THROUGH THESE PERIODS WILL BE ABOVE NORMAL AS
THEY STRUGGLE TO FALL BELOW 70.

SAT-TUE:
BOTH ECM AND GFS ARE SLIDING THE UPPER RIDGE EAST AND SITUATING IT
OVER THE AREA THROUGH AT LEAST MON KEEPING THE MEAN FLOW OVER THE
NORTHERN PLAINS. THEREFORE CONFIDENCE IS HIGH THAT ABOVE NORMAL
TEMPS AND A LACK OF PRECIP WILL PERSIST THROUGH THE WEEKEND. GUSTY
SW WINDS WILL ONLY AID IN THE ABOVE NORMAL TEMPS.

LAWSON

AVIATION...
FOR 18Z TAFS...MVFR CEILINGS WILL HANG AROUND THE REGION INTO THE
MID-AFTERNOON HOURS WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING
AFTER 22Z. THUNDERSTORM COVERAGE DOES NOT SEEM TO BE WIDESPREAD
ENOUGH TO INCLUDE IN THE TAFS...HOWEVER WE WILL CONTINUE TO MONITOR
FOR ANY AMENDMENTS. THE STORMS COULD MERGE INTO A THUNDERSTORM
COMPLEX LATER THIS EVENING OVER WESTERN KANSAS THEN MOVE SOUTHEAST
OVERNIGHT...WITH HUT/ICT TAF SITES MOST AT RISK FROM THIS POSSIBLE
ACTIVITY. OTHERWISE...IFR AND POSSIBLE LIFR CLOUD CEILINGS COULD
MATERIALIZE OVER CENTRAL AND SOUTH CENTRAL KANSAS TOWARDS MORNING.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  90  71  93 /  20  20  20  10
HUTCHINSON      69  91  71  94 /  20  10  10  10
NEWTON          68  90  71  93 /  20  20  20  10
ELDORADO        68  90  71  92 /  20  20  20  10
WINFIELD-KWLD   70  90  71  92 /  20  20  20  10
RUSSELL         68  91  70  95 /  30  10  10  10
GREAT BEND      69  91  70  95 /  30  10  10  10
SALINA          67  91  71  94 /  20  20  20  10
MCPHERSON       68  91  70  94 /  20  20  20  10
COFFEYVILLE     69  89  70  91 /  20  20  20  10
CHANUTE         68  88  70  90 /  10  20  20  10
IOLA            68  88  70  90 /  10  20  20  10
PARSONS-KPPF    69  89  70  91 /  20  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 19, 2:42 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE JUN 19 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LATE AFTERNOON THUNDERSTORMS ACROSS THE WESTERN HIGH PLAINS MAY
CONGEAL INTO ONE OR MORE THUNDERSTORM COMPLEXES THIS EVENING...AND
MOVE SOUTHEAST ACROSS THE AREA TONIGHT. IF THIS SCENARIO
OCCURS...SEVERE STORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL WILL BE POSSIBLE. LOCATIONS GENERALLY ALONG AND WEST
OF INTERSTATE 135 WILL BE MOST AT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EARLY
EVENING FOR LOCATIONS ALONG AND EAST OF INTERSTATE 135. ANY STORM
THAT DEVELOP WEDNESDAY AFTERNOON AND EVENING WILL HAVE THE POTENTIAL
TO BECOME SEVERE.

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED WEAK COLD FRONT MAY
SPARK SCATTERED STRONG STORMS FOR FRIDAY AND FRIDAY NIGHT...MAINLY
ALONG AND EAST OF I-135. HOWEVER...GIVEN LACK OF
FORCING...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR LOCATIONS ALONG
AND WEST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Jun 19, 5:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT TUE JUN 19 2007

KSZ091-200030-
HARPER-
637 PM CDT TUE JUN 19 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 633 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHEAST OF SHARON...OR 15 MILES SOUTHEAST OF MEDICINE
LODGE...AND MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK

The radar

The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kingman

When
June 19, 6:20 PM CST
Where
Kingman County, Spivey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.450, -98.170

Hail, Kingman

When
June 19, 6:29 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Hail, Kingman

When
June 19, 6:55 PM CST to 7:20 PM CST
Where
Kingman County, 3.02 mi SW of Rago
Measured
2 in hail
Reported by
Public
Coordinates
37.420, -98.120

Thunderstorm Wind, Sedgwick

When
June 19, 8:50 PM CST
Where
Sedgwick County, 3.57 mi WNW of Clonmel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.590, -97.610

Tree limbs were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38357, 38358, 38361, 38364.